Virginia, 2014

Winter Weather in Virginia, November 1, 2014

November 1, 2014 · NWS RNK · 10 events in 10 counties and zones

S. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very high amplitude upper atmospheric pattern featured equally deep troughs in the western and eastern U.S. Within the eastern U.S. trough, was a vigorous Alberta clipper that intensified immensely as it plunged into the southeast states into the base of the upper trough. Meanwhile...a large nearly 1040mb Canadian High was plunging into the central and eastern U.S. on the back side of the developing storm system in the southeast states. The combination of these features brought an early season snowfall principally to the Appalachian mountains of eastern Tennessee, far southwest Virginia, and northwest North Carolina. Light snow also fell in the mountains of eastern West Virginia, but the storm system tracked too far south for any significant amounts in that region. Snowfall amounts were generally in the 1 to 3 inch range across this region...with some higher totals in the higher elevations of northwest North Carolina. Strong and gusty northwest winds accompanied the snow in these areas causing scattered power outages. A few locations recorded wind gusts in excess of 45 mph, meeting strong wind criteria. These included Hot Springs in Bath county with a wind gust of 46 mph at 8:35 am EST on 11/2/14, the AWOS at the Galax/Hillsville Airport on 11/2/14 at 12:35 am EST, and a weather station located four miles west of Dublin in Pulaski county which recorded a wind gust of 47 mph on 11/2/14 at 4:05 am EST. Several hundred residents of Tazewell county in far southwest Virginia were left without power for several hours from the comination of 30 to 40 mph wind gusts and the heavy, wet snow. Because of warm temperatures within the preceding days and the early season time of the event, roads and travel conditions were not significantly impacted.

Here are some of the snow reports from southwest Virginia as of the afternoon of November 1, 2014. These denote the high end of the event in these counties. Note, the event actually began during the afternoon of October 31st.

Bland (Ceres) - 1 inch,|Carroll (6N Galax, Woodlawn) - 3 inches,|City of Galax - 4 inches,|Floyd (Floyd) - 3 inches,|Giles (Mountain Lake) - 3 inches,|Grayson (5NE Independence) - 4 inches,|Patrick (Meadows of Dan) - 4 inches,|Pulaski (2S Snowville) - 2 inches,|Smyth (Marion) - 2 inches,|Tazewell (Tazewell) - 4 inches,|Wythe (Rural Retreat) - 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 31, 9:54 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 31, 9:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 PM EDT FRI OCT 31 2014

.SYNOPSIS...
LOW PRESSURE OVER OHIO WILL DIVE SOUTH INTO THE SOUTHERN
APPALACHIANS TONIGHT...THEN OFF THE CAROLINA COAST ON
SATURDAY...WHEN IT WILL RAPIDLY DEEPEN AND MOVE NORTHEAST. THIS
SYSTEM WILL BRING RAIN AND THE REGIONS FIRST SNOW IN THE SOME
PARTS OF THE MOUNTAINS...AS WELL AS GUSTY WINDS AND UNSEASONABLY
COLD AIR. HIGH PRESSURE BUILDS IN ON SUNDAY AND SUNDAY NIGHT
FOLLOWED BY MODERATING TEMPERATURES FOR NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 1030 PM EDT FRIDAY...

00Z RNK SOUNDING SHOWS THE FREEZING LEVEL AROUND 4500 FT MSL.
REPORTS STARTING TO COME IN OF SNOW ON GRASSY SFCS IN WRN
GREENBRIER COUNTY...WHILE EARLIER THIS EVENING BEECH MTN HAS A
DUSTING ON THE GRASS.

POTENT UPPER LOW NOW OVER WRN KY AND MODELS STILL CONSISTENT IN
MOVING IT INTO THE SMOKYS BY 2AM...THEN UPSTATE SC BY 8 AM
SATURDAY. BEST COLD ADVECTION ARRIVING MORE OF THE SMOKYS THAN UP
OUR WAY...AS THE NOSE OF THE COLDEST 8H AIR SHIFTS INTO MID TN PER
LATEST SPC MESOANALYSIS.

MAINLY STILL SEEING AREA OF RAIN ACROSS THE CWA...SLOWLY MAKING
ITS WAY TO LYH/DAN...WITH LACK OF PRECIP UPSTREAM UNTIL YOU GET
INTO ERN KY/SE TN.

AS UPPER LOW MOVES SOUTHEAST THE AREA OF PRECIP SITUATED FROM THE
NC PIEDMONT NNW INTO THE ROANOKE VALLEY WILL PIVOT AROUND AND
GENERALLY LINE UP FROM THE NC TRIANGLE INTO FAR SW VA/SRN WV BY
DAWN. WITH THE VORT PASSING OVER UPSTATE SC AND 8H LOW MOVING IN
ACROSS FAR SW NC/UPSTATE SC...STILL OVERALL FAVORS HIGHER SNOWFALL
TOTALS OVER THE SMOKYS NORTHEAST INTO THE GRAYSON HIGHLANDS. THINK
THE SNOWFALL IN THE WV MTNS WILL BE LESS...LATER OVERNIGHT BUT
KICKING BACK IN SATURDAY MORNING WITH NW FLOW SETTING UP AS THE
SFC/8H LOW MOVE OFF THE NC COAST.

LOWERED TEMPS A FEW DEGREES BASED ON LATEST READINGS AND TRENDS.
NUDGED THE TOTAL SNOWFALL UP AN INCH OR TWO IN THE WRN GREENBRIER
BASED ON SOME INCOMING SNOW REPORTS...THOUGH NO MEASURED AMOUNTS
YET.

PER COORDINATION WITH WFO RLX WILL NOT PUT ANY SE WV COUNTIES IN
AN ADVISORY AS NOT EXPECTING TO REACH THE 3 INCH ACCUMULATION IN
OVER HALF THE COUNTIES.

PREVIOUS VALID DISCUSSION...

LOW PRESSURE WILL TRACK TO CAROLINA COAST BY SATURDAY
MORNING...BEFORE DEEPENING AND BECOMING THE PRIMARY LOW OFFSHORE
ON SATURDAY NIGHT.

STRONG Q-VECTOR FORCING TONIGHT WITH THE BEST LIFT FROM 8PM FRIDAY
TO 8PM SATURDAY. DECENT ISENTROPIC LIFT NEAR 290K FROM MIDNIGHT
THROUGH NOON ON SATURDAY. BULK OF THE ACCUMULATING SNOW OUTSIDE
THE WESTERN SLOPES WILL BE IN THIS TIME FRAME.

SATURDAY AFTERNOON AS THE LOW DEEPENS OFF THE COAST...850 MB WINDS
INCREASE TO AROUND 50 KNOTS FROM THE NORTH-NORTHWEST...WITH THE
STRONGEST JET ALONG THE BLUE RIDGE. NAM WAS SHOWING GOOD PRESSURE
RISES AS THE LOW MOVES OUT TO AND DEEPENS...PEAKING AT NEARLY
8MB/6HRS LATE SATURDAY EVENING. MODEL CROSS SECTIONS PERPENDICULAR
TO THE BLUE RIDGE SHOWED THE POTENTIAL FOR 40 KNOT WINDS ON SATURDAY
AFTERNOON AND EVENING. MAY NEED A WIND ADVISORY FOR MUCH OF THE
BLUE RIDGE AND ADJACENT EASTERN FOOTHILL COUNTIES BY SATURDAY
AFTERNOON. STILL NOT ENOUGH SNOW ACCUMULATION EXPECTED...EVEN ON
WESTERN SLOPES IN SOUTHEAST WEST VIRGINIA TO NEED AN ADVISORY AT
THIS TIME.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 400 PM EDT FRIDAY...

SURFACE LOW EXPECTED TO BE WELL OUT INTO THE WESTERN ATLANTIC BY
SUNDAY MORNING WITH ONLY SOME RESIDUAL UPSLOPE SNOW SHOWERS IN THE
FAR WESTERN MOUNTAINS FOR A FEW HOURS UNTIL AROUND MIDDAY. THE UPPER
TROUGH AND ITS ASSOCIATED POCKET OF VERY CHILLY AIR WILL LIFT OUT
VERY QUICKLY DURING THE DAY SUNDAY WITH H85 TEMPS REBOUNDING FROM
THE VICINITY OF -5C TO +5C BY EARLY MONDAY. SUNDAY WILL REMAIN
CHILLY AND BREEZY AS THE LOW DEPARTS WITH HIGHS RUNNING AROUND 15F
BELOW NORMAL FOR EARLY NOVEMBER. WITH A 1032 OR SO MB SURFACE HIGH
CENTERED ACROSS THE WESTERN MOUNTAINS SHOULD SEE SOME EXCELLENT
RADIATIONAL COOLING SUNDAY NIGHT WITH THE COLDEST LOWS OF THE FALL
SEASON BY EARLY MONDAY. VARIOUS GUIDANCE SUGGESTS LOWS RANGING
FROM LOW 20S (AND EVEN A FEW HIGH TEENS) IN WESTERN VALLEYS TO
NEAR 30 FAR EAST WHICH IS ENTIRELY CREDIBLE ESPECIALLY WITH SOME
POSSIBLE SNOW COVER IN THE WESTERN ZONES ALTHOUGH REMAINING SNOW
COVER LIKELY TO BE AT HIGHER ELEVATIONS WHERE RADIATIONAL
CONDITIONS LESS IDEAL. FOR LOWS WENT WITH A MODEL BLEND PUTTING
ENTIRE CWA INTO A FREEZE BY MONDAY MORNING. UPPER RIDGE CONTINUES
TO BUILD EASTWARD ON MONDAY WITH SURFACE HIGH SHIFTING FROM THE
MOUNTAINS TO THE SOUTHEAST COAST. SUNNY SKIES WILL PREVAIL WITH
MUCH WARMER TEMPS CLIMBING BACK TOWARD NORMAL..L/M 60S FOR HIGHS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...

RIDGING ALOFT AND SURFACE HIGH PRESSURE WILL CONTINUE IN CONTROL OF
WEATHER TUESDAY AND EARLY WEDNESDAY WITH THE NEXT FEATURE OF ANY
NOTE A COLD FRONT WHICH WILL BE MAKING ITS WAY FROM THE CENTRAL U.S.
TO THE WESTERN MOUNTAINS OF THE FORECAST AREA BY WEDNESDAY NIGHT.
THIS FRONT DOES NOT APPEAR PARTICULARLY IMPRESSIVE AT THIS TIME WITH
UPPER LEVEL SUPPORT WELL TO THE NORTH...LIMITED MOISTURE AND A WEAK
AIR MASS CHANGE BEHIND IT. FRONTAL PASSAGE COULD BE SIMILAR TO
SEVERAL RECENT ONES IN THE LAST HALF OF OCTOBER WITH RAINFALL
AMOUNTS ON THE ORDER POSSIBLY A TENTH OF AN INCH ACROSS THE
MOUNTAINS AND EVEN LESS OR NOTHING EAST OF THE BLUE RIDGE. THE LAST
TWO WEEKS HAVE BEEN VERY DRY IN OUR EASTERN AND SOUTHEASTERN
COUNTIES AND ABNORMALLY DRY CONDITIONS HAVE BEEN DEPICTED ON THE
U.S. DROUGHT MONITOR FOR PARTS OF THAT AREA WITH RAINFALL DEFICITS
RUNNING FROM 2 TO 4 INCHES OVER THE PAST 60 DAYS. THE LONG TERM
FORECAST DOES NOT SEEM TO OFFER MUCH HOPE TO CHANGE THAT
SITUATION.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
AS OF 735 PM EDT FRIDAY...

FOLLOWED CLOSE TO THE 18Z NAM/WRF...AND STILL LOOKS LIKE POOR
FLYING CONDITIONS WILL TAKE SHAPE OVERNIGHT INTO SATURDAY...THOUGH
IMPROVING IN THE EAST BY SATURDAY AFTERNOON CIGS/VSBY WISE.

LOOK FOR RAIN TO CHANGE WITH MIX WITH SNOW AT BLF/LWB AROUND 7Z
SAT...WITH MIXED RAIN/SNOW AT BCB AROUND 08Z. ALL RAIN FURTHER
EAST. CIGS/VSBYS WILL FLUCTUATE AT TIMES WITH MODERATE RAIN AND
SNOW BUT OVERALL EXPECT IFR/LIFR AFTER MIDNIGHT IN THE MTNS...TO
IFR EAST.

DURING THE DAY SATURDAY THE LOW WILL MOVE OFF THE NC COAST WITH
STRONG WINDS TAKING SHAPE FROM A NW TO NNE DIRECTION. DOWNSLOPING
WILL BE CAUSING CIGS TO RISE IN THE EAST TO VFR SATURDAY AFTERNOON
WHILE THE MTNS STAY STUCK IN NO BETTER THAN MVFR. PRECIP WILL
TAPER OFF IN THE MORNING IN THE EAST AND BY MID AFTERNOON AT
BCB/LWB. MORE SNOW SHOWERS ARE POSSIBLE SAT NIGHT AT LWB/BLF WITH
CIGS STAYING UNDER VFR.

LOOKING AT GUSTY WINDS AROUND 20-30 KNOTS...SUSTAINED 10-15
KTS...BUT SVR TURBULENCE CAN BE EXPECTED.

VFR CONDITIONS WILL RETURN TO THE AREA SUNDAY...WINDS GRADUALLY
DIMINISHING. VFR EXPECTED INTO MIDWEEK THOUGH A FRONT ARRIVES BY
LATE WEDNESDAY BUT LOOKS LIMITED IN MOISTURE.

&&

.EQUIPMENT...
THE AC UNITS FOR THE RADAR SHELTER ARE BAD. RADAR OPERATION WILL
BE INTERMITTENT UNTIL SUCH TIME THE AC UNITS ARE FIXED.
IF SHELTER TEMPERATURES RISE ABOVE CRITICAL LEVELS WE WILL PLACE
THE RADAR INTO STANDBY TO AVOID DAMAGE TO THE TRANSMITTER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 8 PM EDT SATURDAY FOR VAZ007-009-
     015.
NC...WINTER STORM WARNING UNTIL 8 PM EDT SATURDAY FOR NCZ001-018.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/WP
EQUIPMENT...AMS
Hazardous weather outlook, Oct 31, 3:12 PM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI OCT 31 2014

NCZ001-018-VAZ007-009-015-011100-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
412 PM EDT FRI OCT 31 2014

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

LOCALLY HEAVY SNOW SHOWERS WILL CONTINUE ON SATURDAY...WITH
ACCUMULATING SNOWFALL ACROSS THE HIGHER ELEVATIONS. GUSTY
NORTHWEST WINDS ON SATURDAY AFTERNOON THROUGH SATURDAY NIGHT WILL
OCCASIONALLY EXCEED 45 MPH...AND HAVE THE POTENTIAL TO BRING DOWN
A FEW TREES AND CAUSE POWER OUTAGES...AS WELL AS CAUSE WIND CHILL
TEMPERATURES TO FALL INTO THE 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ010>012-018>020-023-024-WVZ042>044-507-508-011100-
ALLEGHANY NC-BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
412 PM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MIXTURE OF RAIN AND SNOW WILL CONTINUE ON SATURDAY. GUSTY
NORTHWEST WINDS ON SATURDAY AFTERNOON THROUGH SATURDAY NIGHT WILL
HAVE THE POTENTIAL TO BRING DOWN A FEW TREES AND CAUSE POWER
OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ013-014-016-017-022-032-033-011100-
SURRY-WILKES-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-
412 PM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN SHOWERS...POSSIBLY WITH A FEW SNOW FLAKES MIXED IN...ARE
EXPECTED FOR SATURDAY EVENING. NO SNOWFALL ACCUMULATION IS
EXPECTED. GUSTY NORTHWEST WINDS ON SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT WILL HAVE THE POTENTIAL TO BRING DOWN A FEW TREES
AND CAUSE POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ034-035-043>047-058-059-011100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
412 PM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW TEMPERATURES SUNDAY NIGHT WILL BE IN THE UPPER 20S. THIS WILL
RESULT IN A KILLING FREEZE...ENDING THE GROWING SEASON FOR THE
YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Bland

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Bland forecast zone
Reported by
Law Enforcement
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

The Bland County Sheriff's Office reported from 1/2 inch of snow at Long Spur and Bland to 1 inch at Ceres.

Winter Weather, Carroll

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Carroll forecast zone
Reported by
CoCoRaHS
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported three inches of snow six miles north of Galax, while the public observed just under four inches of snow in Galax. A Twitter report mentioned three inches of snow also in Woodlawn. Other snowfall amounts were mostly in the 2 to 2.5 inch range at Hillsville, Fancy Gap, and Hebron.

Winter Weather, Floyd

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

The public observed three inches of snow in Floyd. CoCoRaHS and COOP observers measured from 1/2 to 1 inch of snow in Copper Hill and Willis, respectively.

Winter Weather, Giles

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Giles forecast zone
Reported by
Public
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

The public observed three inches of snow at Mountain Lake. The elevation at Mountain Lake is over 4000 feet.

Winter Weather, Grayson

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A trained spotter observed four inches of snow five miles northeast of Independence, with generally two to three inch amounts from Rugby and Elk Creek.

Winter Weather, Patrick

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Patrick forecast zone
Reported by
Public
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

The public observed four inches of snow at Meadows-of-Dan at an elevation over 3000 feet, with 1/2 to 2.5 inches of snow south of Meadows-of-Dan and south of Floyd.

Winter Weather, Pulaski

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Pulaski forecast zone
Reported by
CoCoRaHS
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported just under two inches of snow just south of Snowville and the public observed just under two inches of snow five miles north of Indian Valley.

Winter Weather, Smyth

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Smyth forecast zone
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

A storm spotter observed a little over two inches of snow in Marion, with around one inch of snow observed by a CoCoRaHS observer just east-northeast of Marion.

Winter Weather, Tazewell

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Tazewell forecast zone
Reported by
Public
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

The public reported four inches of snow in Tazewell, 2.5 inches of in Bluefield, and one inch of snow at Burkes Garden.

Winter Weather, Wythe

When
November 1, 12:00 AM EST to 4:00 PM EST
Where
Wythe forecast zone
Reported by
Public
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

The public observed two inches of snow at Rural Retreat. Snowfall amounts elsewhere in the county were less than one inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550131, 550132, 550134, 550135, 550138, 550139, 550141, 550143, 550144, 550146.